Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 93 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

LETTER TO THE EDITOR Table of Contents   
Year : 2009  |  Volume : 20  |  Issue : 6  |  Page : 1079-1080
Acute interstital nephritis associated with rifampicin therapy


Department of Infectious Diseases, Shaheed Labafinejad Medical Center, Shaheed Beheshti Medical University, Tehran, Iran

Click here for correspondence address and email

Date of Web Publication27-Oct-2009
 

How to cite this article:
Aminiafshar S, Alimagham M, Abbasi F, Fard-Khani SK. Acute interstital nephritis associated with rifampicin therapy. Saudi J Kidney Dis Transpl 2009;20:1079-80

How to cite this URL:
Aminiafshar S, Alimagham M, Abbasi F, Fard-Khani SK. Acute interstital nephritis associated with rifampicin therapy. Saudi J Kidney Dis Transpl [serial online] 2009 [cited 2020 Jul 9];20:1079-80. Available from: http://www.sjkdt.org/text.asp?2009/20/6/1079/57269
To the Editor,

Renal failure is a rare complication associated with the use of rifampicin. [1],[2] We would like to share our experience with a 27-year-old man who received rifampin for treatment of brucel­losis and developed acute renal failure and acute interstitial nephritis. He presented to us with chief complaint of nausea and vomiting and a diagno­sis of  Brucellosis More Details to which he was receiving do­xycyclin and rifampicin. On admission his se­rum creatinine (Cr) was 14 mg/dL. Emergency hemodialysis was initiated and the results of his other laboratory investigations revealed Na: 135 mmol/L, K: 4.4 mmol/L, CBC: within normal limits, urinalysis: WBC=50-100, RBC=10-25, SG= 1014, Pro: +, Blood: +, ESR: 30 (1 st hour), and CRP: 3+. All the serological tests were negative including ANA, C-ANCA, P-ANCA, Anti ds-DNA, Anti-GBM, Anti-jo, Anti-Phos­pholipid, cryoglobuline, and rheumatoid factor. The kidney ultrasound revealed increased corti­cal echo without stone or hydronephrosis. The kidney biopsy was done and showed renal inters­titial nephritits. By discontinuing rifampin and conservative management, the patient's Cr de­creased and he was discharged when Cr reached 3.6 mg/dL with therapy other than rifampicin for his brucellosis.

There have been 55 case reports of rifampicin induced renal failure (ARF) published since 1971. Furthermore, Covic et al described 60 consecu­tive cases of rifampicin induced ARF during a period of 8 years (1987-1995). [3] Most cases of acute renal failure have been attributed to acute tubular necrosis [4] or acute interstitial nephritis. [4],[5],[6] Acute renal failure can be non-oliguric [7] or oli­guric [8] or even anuric; [9] our patient had non-oli­guric ARF. Rifampicin dependent antibodies have been detected in the serum of most patients; [4],[10] most anti-rifampicin antibodies are of the IgM class. [8] Kidney injury is usually the result of a complement mediated reaction between the ri­fampicin antibodies and antigens expressed on the renal tubular epithelium. [4] The prognosis of the rifampicin associated renal failure is exce­llent and nearly all the reported patients fully recover their renal function within several weeks. [4]



 
   References Top

1.Gupta A, Sakhuja V. Intravascular hemolysis and acute renal failure following intermittent rifampin therapy. Int J Leper Other Mycobact Dis 1992;60 (2):185-8.  Back to cited text no. 1      
2.Chon JR, Fye DL. Rifampin induced renal failure. Tubercle 1985;66(4):289-93.  Back to cited text no. 2      
3.Prakash J, Kumar NS. Acute renal failure compli­rifampin therapy. J Assoc Physicians India 2001;49:877-80.  Back to cited text no. 3      
4.Calfee DP. Rifamycins. In: Principles and prac­tice of infectious diseases. 6 th ed. Elsevier; 2005. P. 374-83.  Back to cited text no. 4      
5.Qunibi WY, Godwin J. Toxic nephropathy du­ring continuous rifampin therapy. South Med J 1980;73(6):791-2.  Back to cited text no. 5      
6.Power DA, Russel G. Acute renal failure due to continuous rifampicin. Clin Nephrol 1983;20(3): 155-9.  Back to cited text no. 6      
7.Diamond JR, Tahan SR. IgG-mediated intra­vascular hemolysis and nonoliguric acute renal failure complicating discontinuos rifampin admi­nistration. Nephron 1984;38(1):62-4.  Back to cited text no. 7      
8.Tsai TL, Lee CH. Acute renal failure caused by rifampicin reexposure with 10 year interval. Chang Gung Med J 2001;24(11):729-33.  Back to cited text no. 8      
9.Chevalier JP, Plantier J. Complication with rifampicin therapy: one case with anuria. Poumon Coeur 1980;36(4):287-91.  Back to cited text no. 9      
10.Mauri M, Fort J. Antirifampicin anibodies in acute rifampicin associated renal failure. Nephron 192; 31(2):177-9.  Back to cited text no. 10      

Top
Correspondence Address:
Saied Aminiafshar
Department of Infectious Diseases, Shaheed Labafinejad Medical Center, Shaheed Beheshti Medical University, Tehran
Iran
Login to access the Email id


PMID: 19861876

Rights and Permissions



This article has been cited by
1 Acute rifampicin-associated interstitial tubulopathy in a patient with pulmonary tuberculosis: A case report
Rosati, S. and Cherubini, C. and Iacomi, F. and Giannakakis, K. and Vincenzi, L. and Ippolito, G. and Palmieri, F.
Journal of Medical Case Reports. 2013; 7(106)
[Pubmed]
2 Fatal clindamycin-induced drug rash with eosinophilia and systemic symptoms (DRESS) syndrome
Quidley, A.M. and Bookstaver, P.B. and Gainey, A.B. and Gainey, M.D.
Pharmacotherapy. 2012; 32(12): e387-e392
[Pubmed]



 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
 

 Article Access Statistics
    Viewed2632    
    Printed50    
    Emailed0    
    PDF Downloaded574    
    Comments [Add]    
    Cited by others 2    

Recommend this journal